Vitamin L : Medication Adventures

Lamictal.  The one drug that I can say that we’ve all been on at one point or another in our adventures with medication.

Pardon me, my aphasia is showing with a little dash of emotional flattening.

I’m having difficultly remembering how to spell things.  You wouldn’t know it, because there is a such thing as spell check just for this purpose (but not solely).  My emotions are at such a level that I don’t actually feel.  It’s closer to a favorite pair of jeans where the dye has just completely washed out.  The jeans still look good, but they are faded and muted.  That’s me.  Faded and muted.

I can’t write intelligently like I did before.  Everything just comes pouring out like word vomit, because I can’t hang on to a thought for longer than a moment.  It’s a miracle that I can put anything coherent together.

The landscape of my technicolor world washed away into an old movie reel.  It’s so surreal.  Once, I was the flowing turquoise waters of the seas, ever changing, always in motion.  Now, I am the cracked earth, immobile and silent.  And ever so slowly, I am drying up and eroding, existing without life rooted in me.  Only the empty air whistles in my mind, catching a faint tune here and there, only to carry it away.

Moments come in flashes.  I am engrossed and deeply engaged for just a few seconds before I am distracted by something nonsensical.

Stop.  Sip of coffee.  What was I doing again?  I reread my last passage, and I am stumped, because it seems futile to even continue.  What is the point I am trying to convey with such vague and poorly worded imagery?

That was my world for the last month, prior to the last couple of weeks.  That is my life today, a translucent figure shrouded by shadows, discontent with such a shackled self.

That was not my life over the past couple of days.  That is how I narrowed down what medicine was doing this to me.  I was starting to run out of Lamictal, my Vitamin L as it’s commonly called in the mental health community (not to be confused with the Vitamin L of Lithium).  I lowered my dose from 300 mg to 200 mg in order to make it through successfully.

Except, there was no success to be had.  I went straight back into the same mixed episode I’ve been a slave to for more than nine months.  It was almost as bad as before, sans the psychosis.  I referred to it as Energetically Sad.  The story of my life.  I went into several crying fits a day, panicked and shouting the same phrase again and again,

“I can’t do this!!!  I can’t do this!!!”

Not again.  Not again.  Not again.

I can’t do this again.

Ultimately, I grabbed my precious medicine and dosed. The distress was immeasurable. I needed relief from that hell, the one I had endured for far too long.

But, I realized I’m not experiencing relief. I’m experiencing escape. My mind goes into a state of partial shutdown, leaving me no real clarity in any aspect. My consciousness is jagged, disjointed, and blurry, at best.

I experience slow motion waves of hollow, but shallow depression. Futility is found at every turn. The shadows seem deeper and more defined, like menacing sillouttes in the distance. I can’t shake them, but they can’t seem to touch me. They nip at my heels, and send ripples of darkness through me, infecting every molecule. And in a few moments, it passes, the poison having been purged.

At first, I thought it was just me. It felt like a new state altogether, like anxiety masked by a tight cloth, rustling, deperately seeking an outlet. It had the face of depression, leaving me dispondent and uninspired. But no true symptoms existed. Not in the desperate, deep dark places I’ve been. I stood in a parellel existence unlike anything I’ve ever known.

And then I thought, “Is this what it’s like to be better?” Dullness and mild discontent.

It’s not.

It’s the medication.

So, that leaves me with two very undesirable states. Perpetual distress or muted depression and anxiety. One zaps my everything, making me too medicated to function. The other disrupts my life with meltdowns, only making me partially functional.

One little pill is what makes the world of difference. My vitamin L.

Advertisements

Abilify and I – More Adventures in Antipsychotics

It’s Wednesday. I’m not quite a week in yet, but I do have a report about some obvious side effects.

Headache. Like that’s new for me.

But, there really are some brand new ones:

Stomach upset, Nausea:

The first day, I had stomach upset so badly that I was actually having stomach pain. The stomach upset created nausea, and almost had me hugging the toilet several times. It’s like morning sickness.

So, I started treating it like morning sickness. Crackers and flat water, every morning.

Increased thirst:

I instantly dehydrated the very same night, within hours.

After a few days, I still have to wake up and pound 16 oz. of water. Then, I have my coffee and pound another 16 oz. of water. Rinse and repeat until I’ve consumed about 96 oz. of water in a day.

Interestingly enough, I figured out the increased hunger phenomenon. It’s not actually hunger, though it is translated as such. Once I dehydrate badly enough, my body starts sending hunger signals. It’s common for people to mix up hunger and thirst.

I’m not actually hungry. And even when I am, I’m experiencing a side effect not on the list. Fullness. I can’t eat a whole meal. I have to have several light meals. I fill up quickly and bloat. Maybe it’s due to the water consumption.

Needless to say, I’m careful about my food consumption.

Loss of temperature control:

I’m not surprised. If I am suffering from chronic dehydration, then this makes sense. I’m sensitive to both hot and cold, whereas the label only specifies heat intolerance as a side effect.

Body Aches:

This is listed, but I didn’t think I’d get it. This came as a surprise. The first few mornings, I couldn’t move. And lately, it’s only in the evening. My back tightens, and I get vicious knots and tender spots, the likes of which I haven’t experienced since my teens.

I have a plan to cure this one. My posture has gotten pretty bad since I stopped running and doing yoga. Instead, I’m going to do some on demand cardio, on demand yoga, and Wii yoga. Hopefully, it’ll strengthen the muscles I need for posture and help me shed some more pounds for better flexibility.

Emotional flatness:

Okay, not completely. I feel like my emotions are muted, though I’m still short-tempered. There just isn’t anything in there. I’ll just sit there in this kind of nothingness. It’s not emptiness, or a void. It’s more like a vacuum. My head is mostly quiet, minus the new phenomenon of songs that just pop up in my head and play repeatedly.

I find that I just don’t care. I mean, I’m still irritable, but it passes pretty quickly. But mostly, it’s apathy.

Increased libido:

This is not a side effect on the list. I find that I’m thinking about sex a lot more than usual. I fantasize about sex. I crave it. I can’t wait to have sex.

One thing that started occurring that never did before was lust. Since I’ve been married, no other man could grab my attention. Now, I am seeing men differently. They used to just be people, and I was this seemingly asexual creature. Now, I can see physically attractive qualities, and think about them in a sexual nature.

No, I don’t fantasize about these men. They’re just suddenly pleasant to look at.

And that’s about it. I could have done a lot worse.

What side effects did you have?